Lake-Effect Snow, Wyoming
- When
- December 6, 7:00 PM EST to December 8, 6:00 AM EST
- Where
- Wyoming forecast zone
- Property damage
- $30,000
- Reported by
- COOP Observer
- Coordinates
- 42.702, -78.224 (the zone’s center; the record gives no point)
In the wake of a cold frontal passage Tuesday morning, the cold air gradually deepened across the region into Wednesday, December 6. Lake effect snows developed off of both Lakes Erie and Ontario with a southwest flow allowing for accumulations in both the Buffalo and Watertown metropolitan areas.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
In the wake of a cold frontal passage Tuesday morning, the cold air gradually deepened across the region into Wednesday, December 6. Lake effect snows developed off of both Lakes Erie and Ontario with a southwest flow allowing for accumulations in both the Buffalo and Watertown metropolitan areas. Graupel within the Lake Erie band even supported some thunder and lightning. During the course of Wednesday night, veering winds consolidated the bands with snowfall rates of an inch an hour from the Lake Erie shoreline across the southern half of Erie County to Wyoming County and from Lake Ontario across the Watertown area to northern Lewis County. The heaviest lake snows took place on Thursday with snowfall rates of one to two inches an hour. Following a second cold front Thursday night, lake snows pushed south into the Southern Tier and across the heart of the Tug Hill. At this point, snowfall rates in the vicinity of the Chautauqua Ridge and over the Tug Hill averaged an inch per hour. As another shortwave approached from the Upper Great Lakes early Friday morning, the flow once again backed to the southwest. The accumulating lake snows made one final push into the Buffalo and Watertown metropolitan areas. Specific snowfall reports off Lake Erie included: 23 inches at Colden; 19 inches at Eden; 18 inches at Boston and East Aurora; 17 inches at Perrysburg; 16 inches at Wales and Wyoming; 15 inches at Attica; 14 inches at Silver Creek and Elma; 12 inches at Hamburg and Varysburg|11 inches at Warsaw; 10 inches at Ripley and Forestville; and 8 inches at Springville, Dunkirk and Fredonia. Specific snowfall reports off Lake Ontario included: 19 inches at Harrisville; 18 inches at Lowville; 12 inches at Carthage and Croghan; 11 inches at Redfield; 9 inches at Watertown and 8 inches at Glenfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 6, 4:49 PM EST, 2 hours 11 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
449 PM EST Wed Dec 6 2017
.SYNOPSIS...
A persistent flow of cold air across the wide open waters of the
Lower Great Lakes will produce accumulating lake snows in the snow
belts east of both lakes during the next couple of days. The most
significant accumulations are expected tonight into early Friday. It
will then remain cold through the weekend with all areas forecast to
pick up a little snow late Saturday into Sunday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Cold air continues to deepen this afternoon which is contributing to
the better organization of Lake Effect snows mixed with graupel off
Lakes Erie and Ontario. Lake Effect snow Warnings and Advisories are
in place but we have shifted the start time for the Advisory for
Northern Erie and Genesee counties forward to 140pm as radar shows
the Lake Erie band extending right down the axis of the lake
extending over Metro Buffalo and out to Rochester on the eastern
end. The Lake Ontario band remains extended down the Saint Lawrence
River Valley south the Watertown. The colder air has helped lake
induced equilibrium levels to rise to around 7kft per earlier
aircraft soundings. We expect the cap to continue to rise to around
10k feet over both lakes by this evening. Expecting moderate
snowfall rates within the bands averaging a half to one inch per
hour by tonight tonight.
As far as placement of the lake snow tonight...the band off Lake
Erie is forecast to gradually push south across central Erie County
and Wyoming County to the Southern Tier by daybreak Thursday as the
steering flow will veer to about 260 degrees. This is what the Lake
Effect Snow Warning east of Lake Erie covers for lasting into
Thursday night. Expect snow accumulations across the southern half
of Erie county and Wyoming county overnight up to 6 inches.
Meanwhile off Lake Ontario...winds below 700 mb will remain fairly
consistent...ranging from 240-250 degrees. While this will allow the
lake snows to push south across Watertown...the bulk of the snow
will stay north of the Tug Hill. This will result in the highest
overnight accumulations being found over central Jefferson county
and across the northern tip of Lewis county...with overnight
snowfall amounts forecast to be as high as 6 inches.
Elsewhere across the region...this afternoon and tonight will
continue brisk winds and temperatures to will average close to
seasonal values. Max temps today will generally be in the mid to
upper 30s while mins tonight will be in the mid to upper 20s.
Thursday, significant lake effect snow will continue east of both
lakes as a deep longwave trough remains centered over Quebec. This
will maintain cold westerly flow across the eastern Great Lakes.
Outside of lake effect areas, it will remain dry with even some
sunshine outside of the lake effect clouds.
Lake effect parameters remain favorable with lake induced
equilibrium levels around 10K feet off both lakes. Flow will be well
aligned most of the time. A favorably deep layer of dendritic
crystal growth will be found in the cloud bearing layer beneath the
equilibrium levels.
Off Lake Erie...
Thursday morning the band should be focused along the Lake Erie
shore of Chautauqua County, and extending into the Boston Hills of
southern Erie County and the higher terrain of western Wyoming
County. Boundary layer flow may back ever so slightly Thursday
morning and early afternoon, centering the band across southern Erie
and western Wyoming counties. The band may briefly reach as far
north as some of the more distant southern suburbs of Buffalo from
Hamburg to East Aurora. Later Thursday afternoon boundary layer flow
will veer more westerly, carrying the band back into central
Chautauqua and central/northern Cattaraugus counties.
The eastern end of the Lake Erie band will occasionally extend into
portions of Livingston and Ontario counties, and also the western
and northern portions of Allegany County. Spotty minor accumulations
are likely in these counties, but not enough for any advisories.
The Lake Erie band will likely reach its best organization on
Thursday, with snowfall rates of 1-2 inches possible at times in the
heaviest portion of this band. Storm totals through Thursday night
are still expected to reach 1.5 feet. The highest amounts are
expected across the Boston Hills in southern Erie County, the higher
terrain in southwest Wyoming County, and portions of the Chautauqua
Ridge in northern Chautauqua and northwest Cattaraugus counties.
Off Lake Ontario...
Thursday the band is expected to remain fairly stationary with just
a few minor north/south wiggles. The band should be focused on
central Jefferson and far northern Lewis counties during this time,
including the Watertown area. Snowfall rates may briefly reach
around 1 inch per hour at times Thursday within this band.
Storm total snowfall into Friday morning is still expected to reach
about 1.5 feet in the most persistent bands. This is most likely
across central Jefferson County (likely just inland from Watertown
and away from the influence of warmer Lake Ontario water). Totals
may also approach 1.5 feet across the northern Tug Hill.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Lake effect snow will continue Thursday night and then taper
off during the day Friday. A subtle shortwave will slide into
New England Thursday evening. This will cause winds to briefly
shift to the west, but most 12Z guidance suggests winds will
quickly shift back to the southwest Thursday night. As a
result, the lake effect band off Lake Erie should lift northward
and intensify. The WSW flow late Thursday night will be well
aligned while taking advantage of the long fetch down the length
of Lake Erie. This is supported by high resolution QPF guidance
with the RGEM favored due to its placement of the lake effect
band. This band will continue to lift northward across the
Buffalo metro area and drop a quick few inches Friday morning
before weakening later Friday.
A similar trend will play out east of Lake Ontario, but about 6
hours later. It is possible the band will meander into Oswego
county Thursday night. It is uncertain how long the band will
remain there, with a chance that advisory criteria will be
reached. Outside of lake effect bands, expect mainly dry weather
with partly cloudy skies.
Increasing directional shear and a wind shift to the SSW direction
will cause lake effect snows to taper off and mainly lift out of the
area on Friday. Some light additional accumulations are possible
near the Saint Lawrence River Friday afternoon. The southerly flow
will promote clearing skies south of Interstate 90. Temperatures
will continue to be cold with highs in the upper 20s to lower 30s.
Winds will shift back to the southwest Friday night, but there will
continue to be some directional shear which will inhibit lake
effect snow development. There may be some light snow showers
northeast of Lake Erie and Ontario but no significant
accumulations are expected. Otherwise it will be dry with chilly
overnight lows ranging from the upper teens to upper 20s.
On Saturday a weak surface low across Michigan will gradually
approach the region as it moves with the upper level trough axis.
There will be increasing chances of some light and generally
synoptically driven snow Saturday afternoon. Any accumulations
should be minor and generally confined to far Western New York.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
An active, snowy, cold period is expected to unfold as a deep
longwave trough sets up over Eastern North America.
Saturday night an area of low pressure to our west will be losing
its strength as upper level energy is transferred to a developing
coastal low. An inverted surface trough will remain over the Eastern
Great Lakes region, providing a convergent area and lift for
synoptic snow showers. Added lake moisture will bring highest PoPs
to near the lakes. As the coastal low lifts northeastward, cold
northwest winds will bring lake effect snow southeast of the lakes,
especially off Lake Ontario.
High pressure crossing the Midwest Sunday, and south of our region
Sunday night will bring backing winds to the plumes of lake effect
snow. This will likely weaken the bands briefly before lake snows
reorganize off moderate lake instability on a southwest wind to the
northeast of the lakes. At this time it looks like moisture will
remain ample in the snow dendritic growth zone for lake effect snow
Sunday and Sunday night.
Another cold front will slip into the Central Great Lakes Sunday
night, and moisture pooling ahead of this cold front could
strengthen the lake effect snow Sunday night off Lake Erie by
increasing ambient moisture, and then increase lake effect snow east
of Lake Ontario Monday. Monday will also be windy across the region,
with southwest winds bringing gusts 30 to 40 mph across the lake
plains.
The cold front (Clipper) will pass across the Eastern Great Lakes
Monday night. This will likely bring snow across the entire region
as the front passes...and then usher in the coldest air of the
winter season thus far. It's still early, but the GFS (850 hPa
temperatures around -16 to -18C) and ECMWF (850 hPa temperatures
around -20 to -24C) suggest highs Tuesday in the lower 20s, and
Wednesday in the teens...and if the colder ECMWF verifies then these
forecasted temperatures will be a bit too warm.
Lake effect snow will continue both Tuesday and Wednesday with the
flow likely to have a northerly component to the wind. This will
drive lake snows across the Western So. Tier, and along the southern
and southeastern shoreline of Lake Ontario.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Lake Effect snow has become more organized this afternoon and will
continue to ramp up into this evening as cold air deepens and
moisture increases. KBUF has lowered to IFR VSBY at 18z with KJHW
CIGS running at MVFR. KART is expected to lower to IFR by 21z as
Lake effect snow pushes south over the terminal.
Tonight, lake snows will persist east and northeast of both lakes.
Lake snows are expected to keep MVFR to IFR VSBYS in the vcnty of
KBUF/KART/KGTB but the snows off Lake Erie should push far enough
south to allow KBUF to improve to VFR by 04z but should also remain
mainly north of KJHW. The remainder of the region will keep their
VFR conditions.
Thursday, Lake Effect Snow will remain well organized east of the
Lakes. KART will see the worst conditions remaining in IFR or lower
under the snow band through much of the day. Off Erie, the band is
forecast to generally remain between KBUF and KJHW.
Outlook...
Thursday night...Areas of IFR in heavy lake effect snow
east and northeast of the lakes...with mainly VFR conditions
elsewhere.
Friday through Saturday...VFR/MVFR with scattered to occasionally
more numerous snow showers.
Sunday and Monday...IFR in Lake Effect Snows but VFR elsewhere.
&&
.MARINE...
Winds have lowered below Gale Force this afternoon. Have dropped the
Warnings and raised Small Craft Advisories which extend into the
weekend due to a fairly tight surface pressure gradient remaining
over the Lower Great Lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 10 AM EST Friday for NYZ007-008.
Winter Weather Advisory until 1 AM EST Thursday for NYZ010-011.
Lake Effect Snow Warning until 7 AM EST Friday for NYZ012-019-
020-085.
MARINE...Small Craft Advisory until 7 PM EST Saturday for LEZ040-041.
Small Craft Advisory until 7 PM EST this evening for
LEZ020.
Small Craft Advisory until 7 PM EST Saturday for
LOZ043>045.
Small Craft Advisory until 7 AM EST Saturday for LOZ042.
Small Craft Advisory until 5 PM EST this afternoon
for SLZ022-024.
&&
SYNOPSIS...RSH
NEAR TERM...HITCHCOCK/RSH/SMITH
SHORT TERM...APFFEL
LONG TERM...THOMAS
AVIATION...RSH/SMITH
MARINE...RSH/SMITHHazardous Weather Outlook National Weather Service Buffalo NY 1245 PM EST Wed Dec 6 2017 NYZ001>005-013-014-021-071745- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Livingston-Ontario- Allegany- 1245 PM EST Wed Dec 6 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-071745- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 1245 PM EST Wed Dec 6 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. Another round of heavy lake effect snow may develop by the early to middle part of next week east of Lake Erie. There remains a good deal of uncertainty with respect to the placement and intensity of this lake effect snow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-011-071745- Northern Erie-Genesee- 1245 PM EST Wed Dec 6 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST THURSDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of heavy lake effect snow may develop by the early to middle part of next week east of Lake Erie. There remains a good deal of uncertainty with respect to the placement and intensity of this lake effect snow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-071745- Jefferson-Lewis- 1245 PM EST Wed Dec 6 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. Another round of heavy lake effect snow may develop by the early to middle part of next week east of Lake Ontario. There remains a good deal of uncertainty with respect to the placement and intensity of this lake effect snow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-071745- Oswego- 1245 PM EST Wed Dec 6 2017 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of heavy lake effect snow may develop by the early to middle part of next week east of Lake Ontario. There remains a good deal of uncertainty with respect to the placement and intensity of this lake effect snow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-071745- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1245 PM EST Wed Dec 6 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Special Weather Statement
National Weather Service Buffalo NY
152 PM EST WED DEC 6 2017
NYZ010-011-062000-
Genesee-Northern Erie-
152 PM EST WED DEC 6 2017
...AN AREA OF HEAVY SNOW WILL AFFECT NORTHEASTERN ERIE AND WESTERN
GENESEE COUNTIES LATE THIS AFTERNOON...
At 145 PM EST, an area of heavy lake effect snow snow was located
across the northtowns of Buffalo, extending east to just north of
Batavia. This band will move slightly to the north through 300 PM.
After this, the band will move southward and back across downtown
Buffalo and Interstate 90 between 400 PM and 700 PM. Expect
difficult driving conditions for the evening commute with snowfall
rates of 1 to 2 inches an hour and visibility of a quarter mile. If
traveling, be prepared for rapidly changing road conditions and
visibilities.
LAT...LON 4302 7883 4307 7875 4308 7862 4307 7859
4309 7858 4309 7852 4310 7851 4308 7850
4308 7847 4310 7846 4313 7820 4292 7821
4283 7893 4293 7890 4296 7893 4297 7898
4299 7901
TIME...MOT...LOC 1845Z 158DEG 3KT 4297 7883
ApffelThe national radar mosaic for the moment the first event began.
5 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731001, 731002, 731003, 731004, 731005.